Colorado, 2018Wildfire in Colorado, August 7 to 31, 2018
August 7 to 31, 2018 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire about 8 miles northeast of Gateway.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire about 8 miles northeast of Gateway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 7, 1:41 AM MST, 7 hours 19 minutes earlier.
Area forecast discussion, Aug 7, 1:41 AM MST, 7 hours 19 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
241 AM MDT Tue Aug 7 2018
.SHORT TERM...(Today through Wednesday)
Issued at 240 AM MDT Tue Aug 7 2018
Smoke will continue to flow into and within the area from local
wildfires and fires over the far western U.S. High pressure will
strengthen over the Great Basin through Wednesday, turning winds a
loft to the northwest. The strengthening ridge will help continue
to trap the smoke beneath its subsidence inversion aloft and light
winds within the ridge will weaken smoke dispersal. Temperatures
will remain at to about 5 degrees above normal.
.LONG TERM...(Wednesday night through Monday)
Issued at 240 AM MDT Tue Aug 7 2018
A large area of high pressure really starts to build in Wednesday
night with the ridge axis reaching well up into Canada. The jet
stream will ride up and over this ridge which will keep our
weather very similar from day to day. Hot temperatures will
continue to run several degrees above normal through the period.
Thursday and Friday, enough moisture may ride up from the south to
allow some convection to fire over the San Juans but the moisture
won't reach any further than that so areas north will remain dry.
Smoke concerns will likely stay in the picture as any smoke that's
trapped in the lower elevations will not have anywhere to go so
the hazy conditions will continue.
Saturday onwards, a trough looks to move across the Pacific
Northwest and then the northern tier states which will break down
the area of high pressure. The GFS solution shows precipitation
expanding across our CWA as the trough passage and breaking down
of the ridge will allow moisture to stream up from the south.
Saturday onwards looks favored for this solution. Unfortunately,
the EC shows the same trough passage but shifts the area of high
pressure further to the southwest and keeps us dry with the
moisture remaining in Arizona and New Mexico. Not much confidence
in either solution yet so a slow increase in PoPs towards the end
of the week looks the way to go for now.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 240 AM MDT Tue Aug 7 2018
High pressure and light diurnal winds will prevail with VFR
conditions for the next 24 hours at all TAF sites. Wildfire smoke
will produce very localized visibility reduction to about 5 miles.
over west-central CO and east-central UT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...CC
LONG TERM...TGR
AVIATION...CC
Hazardous weather outlook, Aug 7, 1:31 AM MST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
231 AM MDT Tue Aug 7 2018
COZ001>014-017>023-UTZ022>025-027>029-080845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
231 AM MDT Tue Aug 7 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Dry conditions with areas of smoke will continue. Isolated showers
and thunderstorms are possible late this afternoon and this
evening along the Continental Divide.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Dry and hot conditions will continue through Thursday, along with
areas of smoke and a slight chance of afternoon and evening thunderstorms
along the Continental Divide.
Shower and thunderstorm threat may increase Friday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Uncompahgre Plateau and Dallas Divide
- When
- August 7, 9:00 AM MST to August 31, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
The Turner Gulch Fire began due to lightning ignition about 8 miles northeast of Gateway and grew to 150 acres before it was contained in mid September.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Missouri, August 7 to 11, 2018$127,000 · 1.75 in hail · 55 events
- Flash Flooding in Pennsylvania, August 7 to 8, 2018$613,000 · 6 events
- Flood and Damaging Winds in Kentucky, August 7 to 8, 2018$270,000 · 55 kt wind · 8 events
- Damaging Winds and Lightning Strikes in Maryland, August 7, 20187 injured · 50 kt wind · 8 events
- Flash Flood and Flooding in Illinois, August 7, 2018$100,000 · 10 events
- Lightning Strike in Arizona, August 7, 2018$150,000 · 1 event
- Flooding and Damaging Winds in Massachusetts, August 7 to 8, 2018$43,000 · 50 kt wind · 7 events
- Flash Flooding and Damaging Winds in Oklahoma, August 7, 2018$26,000 · 61 kt wind · 15 events
- Damaging Winds in Pennsylvania, August 7, 2018$29,000 · 52 kt wind · 7 events
- Damaging Wind and Lightning Strikes in New York, August 7, 20183 injured · $8,000 · 52 kt wind · 4 events
- Damaging Winds in Pennsylvania, August 7, 2018$32,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, August 7, 2018$16,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780915.